Hi: I'm new to TuDiabetes. I meant to start a new "discussion" but inadvertently sent out a "message" to the group. I hope no one is offended I resend my query via a "discussion," which seems to be a preferred forum.
I've been on Victoza for three days now; for the first week my dose in 0.6mg, then 1.2mg, and finally 1.8mg. My endocrinologist put me on it, upped my Metformin, and took me off Actos, since he thinks that being on Actos has helped me gain and keep around 20 pounds over the past few years. My blood sugar control is fine (last Friday my A1C was 5.9). So the goal of this change is to help me lose weight "easily" by eating less.
My stomach has certainly been responding to Victoza. I wouldn't say I feel "fully nauseous," but there's a combination of what perhaps can be called "light nausea," discomfort, and bloating. So my question for this group is: do you have any recommendations, besides going off Victoza :), for managing this combination of stomach upset? I took a Pepcid AC tablet last night (even though I haven't exactly had an acidic stomach) and didn't drink (my usual single glass of red) wine with dinner. The outcome was marginally better post-dinner, but upon waking up, the general stomach condition remains. I saw that someone has been using Prilosec; but that won't work for me since it likely would make less effective the (generic form of) Plavix I take (I've been on Plavix since a heart attack and "stenting" in March 2006, at the ripe old age of 47).
I'm looking forward to seeing what some people have to say about this. Thanks.
I have found that the only time I get the nausea is if I take Victoza before eating. If i wait a while after, I'm fine. Mid afternoon seems to work well for me, especially since I'm a late night snacker.
Thanks. I've been taking it in the early evening, roughly circa when I had been taking Actos. Depending upon how things play out, I may end up experimenting with the timing.
I tried it for about a month and I finally said enough was enough.. I think it even put into depression and very lethargic. My sleep pattern has gotten all messed up, I felt indigestion, bloated, nauseaus, constipated. It did help me to lose approximately 5 lbs during that time, but I don't feel the feelings of sickness substitutes the benefits of losing the weight. I have been off it almost 2 weeks now and I have not gotten much of an appetite back yet. I played around taking it at different times, and bedtime was the best time to take for me for the heartburn. I'm afraid this is going to be one of those drugs months or years down the road they are going to be suing the drug company for the ill effects it has caused people. I say NO to Victoza!!!! I wish you luck in your quest with it.
Thanks. I have a follow-up appt with my endocrinologist in a few months, and don't know now if I'll stay on Victoza until then.
Regarding possible lawsuits, the guild of trial lawyers apparently is already pretty active on this front. For example:
Be careful going off. It can affect your insulin requirements quite a bit. I would stay on until your next appointment if you can. I got the most benefit from it in the first 6 months. Then I hit a plateau. That seems to be a common issue. People lose weight for a while and then have a hard time losing more.
I was told when I went on Victoza to stop eating the minute I felt full, which happens earlier. I do that, and I think it avoids the nausea, because when I do keep eating my usual amount, then I do feel it.
Thanks. If I find that I can't tolerate Victoza, I'd certainly be in communication with my endocrinologist before changing things. If I were to stop taking it, one approach, I think, would be to start taking Actos again (and try to deal with those extra pounds some other way). The Actos + Metformin combination manages my blood sugar levels very well, with no need to take insulin.
Thanks. While I don't think I've been 'stuffing' myself, I probably should try to calibrate things a bit better when eating and stop as soon as that 'full' feeling arrives.
I have found this second time around trying to take it has gone much better than the first. I stayed with the .06 for several weeks, then moved to up to the next level and stayed there for a couple of weeks and so on. I take mine usually at 8:30 at night about a half hour before I take my nightly insulin shot. I also keep in in the refregorator also. I've only lost about seven lbs on it all together but it still make me fill full when I eat a meal and can never finish one. Which of course will keep your sugar numbers down. My Dr. was hoping it would help me to lose more weight but not working out like that. I does keep my numbers down through.
Thanks. My endocrinologist has prescribed that I bump up the dosage after week 1 and then again after week 2, ending up at 1.8mg at the start of week 3. This seems to be the standard plan. He did say that, if things feel uncomfortable after increasing the dosage, I should perhaps push it down a bit.
I think I was on the lower dose for at least 2 weeks before I went up to the 2nd level. And longer than that before the third. My doc wasn't pushing to move the dosage up. He probably would have kept me at the lowest dose if I hadn't stopped losing weight. The blood sugar lowering seems to last but the appetite control and weight loss, not so much.
I have never gone up to a bigger dose, as the lowest seems to work. I wouldn't go up unless you feel you need to.
Thanks. How do you judge whether the lower dose is working sufficiently well? Regular blood sugar testing? Given that you stayed on the lowest dose of Victoza, did you have to make any adjustments in any other medications? I'm taking Metformin along with Victoza, and if I were to stay at the 0.mg dose for Victoza, I wonder if my Metformin dose would have to be bumped up.
Hi, not sure if you're responding to my comment, but either way I have never raised my dosage. How I judged is that my blood sugars, after being well out of control for over a year, are now beyond beautiful, better than ever since I was diagnosed 12 years ago. I still take the metformin, and one glyburide, but the latter requires care, because if you go low on Victoza it is because of the glyburide. I have been watching my sugars carefully and determined that one glyburide (which I take, with a metformin, in the early hours of the morning when I wake up, and have for some time to combat dawn phenomenon) helps my fasting be just where I want it to be a few hours later. I'd rather take the other two meds than up the Victoza, which is so very expensive. My insurance covers it now but when I go on Medicare soon that will change.
Hi Ellie. Yes, I was replying to you; sorry for not being clear about that. I don't mean to invasively/disrespectfully pry, but was there a weight issue behind your doctor's prescription of Victoza? If 'yes,' do you feel that Victoza has helped out weight-wise? Or was it 100% a matter of trying to get better blood sugar control?
I ask since my shift to Victoza (from Actos) was done in the hope of trying to get some extra weight off; my blood sugar control with Actos+Metformin has been excellent, e.g., A1C = 5.9 last Friday. But over the past few years I've steadily gained an extra 20 pounds (even with exercising at least 6 days a week for 45 minutes a day using either an elliptical trainer or recumbent bike). My doctor's forecast is that 15-20 pounds might come off 'easily,' but I'm seeing that 'easily' is probably in the eye of the beholder.
Thanks for sharing.
"Easily" is always in the eye of the beholder, when the beholder is a "normal" weight person who has no clue how some of us retain weight. No problem about the question, I am significantly overweight and I completely believe this weight was because of incipient insulin resistance years before I became diabetic, because as a young adult I was much thinner and I did nothing to cause the weight gain. But that was not a reason for Victoza, it was my runaway sugars, especially fasting, and the endo told me especially that it would help my crazy liver not put out so much sugar in the early AM, which was my worst problem. The weight loss would be a nice side effect. And I have lost a few pounds, but no where near what that "beholder" would expect. I take care of myself the best I can and if I lose some weight that is a plus, but I am not betting the rent.
Ellie: Thanks for your latest reply. Given how powerfully helpful Victoza has been for you blood-sugar-wise, I'm wondering if there's a danger of becoming hypoglycemic while using it. I assume my doctor's expectation was that dumping Actos and adding Victoza would 'be a wash' blood-sugar-wise. But perhaps Victoza will turn out to be a lot stronger than the amount of Actos I'm no longer taking. [BTW, there was no 'reply' button under your latest reply. So I decided to add a general 'reply' to this discussion.]
My endo said the only risk of hypoglycemia is from the glyburide. That is, what the Victoza does does not cause hypos. Its action is to slow emptying of the stomach, control runaway liver in the AM, and pump out a bit more insulin to better digest food. Glyuburide, on the other hand, makes the pancreas pump out more insulin regardless of what has been eaten and can go overboard. So that is the one to beware of and careful about. While I was testing how much helped I was careful to always have orange juice nearby and test often (plus I can strongly feel lows coming on).
But you're not on glyburide anyway, so the Victoza should not cause lows. Metformin does not either.